First described in a Bristish pharmacist’s wife a very long time ago… poor woman, every time she ate cheese she developed a severe headache. Gradually discovered to be an interaction between monoamine oxidase inhibitors (MAOIs) and tyramine-containing foods.
- Tyramine = a monoamine. This substance indirectly increases release of catecholamines.
- The enzyme monoamine oxidase naturally breaks down tyramine and other monoamine chemicals.
- MAOIs blocks this breakdown pathway, increasing levels of tyramine and thereby increasing catecholamines such as norepinephrine.
MAOI + Excess tyramine = potential for tyramine reaction
**Also beware of serotonin syndrome in patients on MAOIs, but that’s a separate story
Antidepressants – not used commonly anymore – phenylzine, selegiline, isocarboxazid
Occasionally used to treat Alzheimer’s Dementia, Parkinson’s Disease
*Linezolid – antibiotic with some MAOI properties
Foods high in tyramine:
Certain alcohols - some beer, red wine
Other fermented foods
(Of course others as well… a quick google search will help in a patient you are concerned about)
Signs/Sx – Symptoms of adrenergic excess
- hypertension, diaphoresis, mydriasis
- headaches, CVA, palpitations, arrythmias
- Treat hypertensive emergency, lower blood pressure
- Avoid triggers
Sathyanarayana Rao, T S, and Vikram K Yeragani. “Hypertensive crisis and cheese.” Indian journal of psychiatry vol. 51,1 (2009): 65-6. doi:10.4103/0019-5545.44910
Goldberg LI. Monoamine Oxidase Inhibitors: Adverse Reactions and Possible Mechanisms. JAMA. 1964;190(5):456–462. doi:10.1001/jama.1964.03070180054008